What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 27, 1:07 AM EST, 3 hours 20 minutes earlier.
Area forecast discussion, May 27, 1:07 AM EST, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
207 AM EDT Mon May 27 2024
.SYNOPSIS...
An upper level system in advance of a strong cold front will
bring morning thunderstorms with strong winds today, with
storms re-developing across the Virginia and North Carolina
Piedmont regions this afternoon. Once the cold front passes
Monday evening, drier and and slightly cooler temperatures are
expected for much of the coming week.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 745 PM EDT Sunday...
Key Messages:
1. A few severe storms possible this morning in the mountains.
2. Storms redevelop this afternoon east of the Blue Ridge
bringing the potential for damaging winds and large hail.
IR satellite imagery shows only a gradual warming of cloud tops
associated with the complex of storms across eastern KY into
northern TN early this morning. Expect the strongest storms
associated with this line to push southeast where the highest
instability is currently located, but there has been a recovery
in MLCAPES across southwest VA and northwest NC and DCAPE values
still remain robust. As a result, expect strong to perhaps
locally severe wind gusts possible as this line enters the
western portion of our CWA, especially in NW NC and far SW VA.
As this line pushes farther east into more stable air, the
severe weather threat diminishes until mid-afternoon. There
still is some uncertainty about where convective initiation
occurs this afternoon, but best combination of shear/instability
per the SPC HREF will likely be just east of our CWA. Still,
enough instability and low level convergence will be in place to
allow storms to develop across the VA and NC piedmont areas
with locally damaging winds and large hail possible.
As the front slips east tonight, the convection will end with
areas of mountain valley fog expected.
Did not stray from NBM temperatures today/tonight.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY/...
As of 200 AM EDT Monday...
Key Messages:
1. A few upslope showers and isolated storms possible Tuesday
and Wednesday afternoons.
The medium range models are in good agreement keeping the
eastern U.S. under the influence of an upper level trof that is
reinforced on Wednesday by an upper level system pushing south
of the western Great Lakes.
The 00Z SREF does show modest probabilities of SBCAPES exceeding
500 j/kg in central WV, as an upper level cool pool moves over
the area, so an isolated storm cannot be ruled out on Tuesday
in southeast WV. Widely scattered showers and perhaps an
isolated storm is also possible Wednesday afternoon mainly in
southeast WV, but most areas will remain dry with temperatures
close to normal on Tuesday and Wednesday with temperatures
expected to be a few degrees cooler on Wednesday.
Generally followed the NBM guidance for temperatures during this
period.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
As of 145 AM EDT Monday...
Key Messages:
1). Generally benign weather for the later half of the week into the
weekend.
2). Unseasonably cool through much of the period.
3). Little to no rainfall for the Piedmont through the period.
Light showers possible across the western mountains.
The last week of May right into the first week of June will be
dominated by cyclonic northwest flow around a deep upper low
anchored over the eastern Great Lakes. This low pressure area will
only very slowly drift east toward NY/New England through the week
into the weekend, still influencing the weather across the eastern
U.S. over the weekend.
Cold air aloft combined with strong insolation from the late
May/early June sun will result in steep lapse rates during the
daytime. This combined with upslope flow may result in some isolated
to scattered rain showers Thursday across mainly southeast WV during
the daytime. Otherwise, the Thu-Sat time period will be dry.
Deterministic models show little to no precipitation during this
time frame, although the NBM continually wants to blanket the region
with slight chance pops.With ridging building over the area
from the west, both at the surface and aloft, see little if any
support for precipitation during this time frame.
Going into the weekend, the upper ridge begins to shift to the east
and the long standing upper low over the northeast shifts further
east/northeast as well. This will allow a short wave to traverse the
Midwest/OH/TN valley reaching our area by the weekend. However,
there is considerable disagreement among the various models as to
when and how this system will impact the region. Therefore, decided
against the NBM aggressive late week/weekend pops and held off on
any pops above 15% until Sat- Sun.
850mb temperatures will drop from the early double-digit readings in
the low to mid teens deg. C to around +5C to +8C through much of the
later half of the week. Temperatures will be on the cool side for
late May/early June, only reaching the 60s across the higher terrain
west of the Blue Ridge until the weekend, when lower to mid 70s will
return. These readings are 5-10 degrees below normal. Nights will be
chilly with lows in the 40s west and 50s east. A few spots such as
Burkes Garden and Quinwood could see the upper 30s Friday morning
behind a secondary surge of cold air rotating around the upper low.
/Confidence Levels in Forecast Parameters/
- Moderate to High Confidence in Temperatures,
- Low to Moderate Confidence in Precipitation Probabilities,
- Moderate Confidence in Wind Direction and Speed,
- Low Confidence in Thunderstorm Potential.
&&
.AVIATION /06Z MONDAY THROUGH FRIDAY/...
As of 120 AM EDT Monday...
Early this morning, localized LIFR conditions were reported at
KLWB and areas of dense fog will be possible in mountain river
valleys ahead of an approaching line of thunderstorms across
eastern KY as of 1 AM EDT.
While some weakening is expected with this approaching line of
storms, wind gusts to 30 knots are possible, especially at KBLF
shortly before dawn. These storms will also bring a brief
period of IFR/MVFR conditions in the mountain sites
(KLWB/KBCB/KBLF) before conditions improve by mid to late mid
morning.
Another line of storms is expected to re-develop during the
afternoon hours Monday with KDAN the most likely terminal
impacted. Confidence is lower for these storms to impact KLYH.
Gusty southwest winds are expected this afternoon before fading
Monday night with pockets of IFR/MVFR fog possible in the
mountains early Tuesday morning.
EXTENDED AVIATION OUTLOOK...
A front will cross through the area late Monday into early
Tuesday, turning winds to the northwest and eventually bringing
drier air to much of the area. A low chance for showers and
thunderstorms will be possible across WV Tuesday and Wednesday,
otherwise VFR. VFR everywhere Thursday.
Patchy fog with periods of MVFR/LIFR will be possible in the
mornings near mountain and river valleys.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...PH
NEAR TERM...PH
SHORT TERM...PH
LONG TERM...RAB
AVIATION...PH
Hazardous weather outlook, May 27, 1:14 AM EST, 3 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
214 AM EDT Mon May 27 2024
NCZ003>006-019-020-VAZ022>024-032>035-043>047-058-059-281700-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Roanoke-Botetourt-
Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-
Campbell-Appomattox-Buckingham-Halifax-Charlotte-
214 AM EDT Mon May 27 2024
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.
.DAY ONE...Today and tonight.
There is a SLIGHT (Level 2 of 5) risk for severe thunderstorms today.
The main threat will be damaging wind gusts and large hail. An
isolated tornado cannot be ruled out. The most likely period for
severe thunderstorms will be this afternoon and evening. The area
most susceptible to severe weather will be along and east of a line
from Lynchburg VA to Martinsville VA to Wilkesboro NC.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is likely today, especially this afternoon into
the early evening. The most likely area for Spotter activation will
be east of a line from Lynchburg to Martinsville to Wilkesboro.
Spotters and the public are encouraged to send reports of severe
weather and flooding to our office by calling us at 1-866-214-4324,
through our social media platforms such as Facebook and X, or online
through our "Submit a Storm Report" icon located at
www.weather.gov/blacksburg.
NCZ001-002-018-VAZ007-009>020-WVZ042>044-507-508-281700-
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-
Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Mercer-
Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
214 AM EDT Mon May 27 2024
This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia, west central Virginia and southeast West
Virginia.
.DAY ONE...Today and tonight.
There is a SLIGHT risk for severe thunderstorms today. The main
hazards will be damaging wind gusts. Large hail is also possible this
afternoon, mainly east of Interstate 77.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time, possible in the west,
mainly west of Interstate 77 this morning and to the east of
Interstate 77 this afternoon into the early evening. Spotters and
the public are encouraged to send reports of severe
weather and flooding to our office by calling us at 1-866-214-4324,
through our social media platforms such as Facebook and X, or online
through our "Submit a Storm Report" icon located at
www.weather.gov/blacksburg.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will be possible today.
RAB
In the hours before
Local storm report, May 27, 2:45 AM EST, 1 hour 42 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
345 AM EDT Mon May 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0621 PM Tstm Wnd Dmg 2 W Roanoke 37.28N 80.00W
05/26/2024 City of Roanoke VA 911 Call Center
The City of Roanoke reported that a power
line was down in the 3600 block of
Shenandoah Avenue Northwest just west of
downtown Roanoke. Incident time estimated
from radar data.
&&
RABLocal storm report, May 27, 2:47 AM EST, 1 hour 40 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
347 AM EDT Mon May 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM Tstm Wnd Dmg 2 NNE Roanoke 37.31N 79.94W
05/26/2024 City of Roanoke VA 911 Call Center
The City of Roanoke 911 Center reported that
a power line was down at the intersection of
Oliver Road Northeast and Mapleton Avenue
Northeast just north of downtown Roanoke.
Incident time estimated from radar data.
&&
RABLocal storm report, May 27, 2:49 AM EST, 1 hour 38 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
349 AM EDT Mon May 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0629 PM Tstm Wnd Dmg 2 S Roanoke 37.25N 79.97W
05/26/2024 City of Roanoke VA 911 Call Center
The City of Roanoke 911 Center reported that
a power lines was down at the intersection
of Persinger Road Southwest and Colonial
Avenue Southwest. Incident time estaimted
from radar data.
&&
RABSpecial weather statement, May 27, 3:41 AM EST, 46 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
441 AM EDT Mon May 27 2024
VAZ007-009-270915-
Tazewell VA-Smyth VA-
441 AM EDT Mon May 27 2024
...STRONG THUNDERSTORMS WILL IMPACT
SMYTH AND TAZEWELL COUNTIES THROUGH 515 AM EDT...
At 440 AM EDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from 9 miles east of Grundy to
near Walnut Hill. Movement was east at 40 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Marion...
Richlands...
Tazewell...
Saltville...
Chilhowie...
Cedar Bluff...
and Mount Rogers National Recreation Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3720 8176 3724 8174 3720 8168 3721 8156
3726 8150 3727 8142 3731 8140 3733 8135
3706 8139 3704 8146 3698 8140 3672 8144
3670 8154 3666 8154 3663 8162 3679 8170
3693 8183 3696 8178 3703 8181 3714 8190
TIME...MOT...LOC 0840Z 268DEG 37KT 3731 8194 3651 8232
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
PHSpecial weather statement, May 27, 4:08 AM EST, 19 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
508 AM EDT Mon May 27 2024
VAZ007-009-010-012-271015-
Tazewell VA-Bland VA-Wythe VA-Smyth VA-
508 AM EDT Mon May 27 2024
...STRONG THUNDERSTORMS WILL IMPACT
SMYTH...TAZEWELL...SOUTHWESTERN BLAND AND NORTHWESTERN WYTHE COUNTIES
THROUGH 615 AM EDT...
At 508 AM EDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from near War to 6 miles
southwest of Chilhowie. Movement was northeast at 50 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Marion...
Tazewell...
Saltville...
Chilhowie...
Rural Retreat...
Cedar Bluff...
and Ceres.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3722 8175 3724 8174 3724 8172 3720 8168
3721 8156 3724 8151 3726 8150 3725 8148
3727 8145 3727 8142 3731 8140 3732 8137
3734 8136 3692 8116 3673 8167 3679 8170
3686 8177
TIME...MOT...LOC 0908Z 239DEG 45KT 3725 8169 3672 8176
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
PHLocal storm report, May 27, 4:23 AM EST, 4 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
523 AM EDT Mon May 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM Tstm Wnd Dmg 1 NE Glasgow 37.65N 79.44W
05/26/2024 Rockbridge VA Public
The public reports that several trees and
power lines were down just northeast of
Glasglow.
&&
RAB